Montana, 2022

Avalanche in Montana, February 19, 2022

February 19, 2022 · NWS BYZ · 1 event in 1 county or zone

On February 19, three snowmobilers and two snow bikers were in Sheep Creek on the south face of Miller Mountain north of Cooke City. The two snow bikers were high on the slope when one stopped on a small ridge while the other climbed higher and triggered a large avalanche.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

On February 19, three snowmobilers and two snow bikers were in Sheep Creek on the south face of Miller Mountain north of Cooke City. The two snow bikers were high on the slope when one stopped on a small ridge while the other climbed higher and triggered a large avalanche. The avalanche carried him down through a gully and over a cliff where he was partially buried near the toe of the debris. His arm and airbag were visible and his head was 1 foot under the surface. Resuscitation efforts were unsuccessful. The avalanche was 800 feet wide, averaged 2 feet deep (estimated) and ran 1200 vertical feet. The avalanche likely broke on facets and depth hoar at the bottom of the snowpack in an area that was thinly covered and recently wind-loaded. The debris was up to 15 feet deep. For a full, detailed report, please see www.mtavalanche.com.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 19, 3:29 AM MST, 8 hours 31 minutes earlier.

Area forecast discussion, Feb 19, 3:29 AM MST, 8 hours 31 minutes before
Area Forecast Discussion
National Weather Service Billings MT
329 AM MST Sat Feb 19 2022

.DISCUSSION...
Today through Sunday...

Areas of fog, roughly from Yellowstone County to Judith Gap,
developed around midnight thanks to boundary level moisture from
yesterdays snow showers and a colder air mass over the area. In
the meantime, surface pressure falls over the high plains has lead
to increasing winds in the western foothills as expected.
Satellite imagery at 3 AM indicated fog and low clouds eroding
over our central zones as downslope strengthens. So we expect the
fog to lift by 5-6 AM for most locations.

Pressure gradients and 700mb flow increases through the day. The
wind highlights for the foothills look on track. We expect the
winds to peak in the late day through early evening time frame
with gusts 60-70 mph. Breezy conditions will also spread east and
help boost temps into the 50s today. The last mild day for awhile.

Wind in the foothills should begin to back off after midnight.
Overnight lows will be on the mild side in the upper 20s to lower
30s.

Sunday will see a dynamic and drastic change as an arctic front
pushes into the area from the north. Current frontal passage
timing is around 6 AM for Miles City, 10 AM for Billings, 1 PM
for Livingston and Red Lodge and about 3 pm for Sheridan. Post
frontal temperatures will fall with brisk northerly winds.
Impressive band of frontogenesis sets up from Billings southward
into the mountains and foothills by mid afternoon with deepening
upslope into the evening. Dendritic growth zone deepens to 200mb
on GFS soundings by 5 PM Sunday. So heavy snow looks likely and
will continue into the evening. Many areas will see temperatures
drop through the freezing mark as precipitation spreads over the
area. This may lead to a scenario of slick roads before the snow
even piles up much. We will continue the Winter Storm Watch across
the CWA for now. Please see discussion below for more details on
start of work week. BT

Sunday night through Saturday...

The forecast is still on track for the upcoming snow event. A
Winter Storm Watch has been issued for the entire CWA, and will
likely be upgraded to a warning today for our southern zones
where confidence of exceeding warning criteria is high. Snowfall
total ranges with this morning's update remain largely unchanged
from previous forecasts, though QPF has been consistently trending
higher. This is likely due to most of the increase coming in
before the most efficient snow growth period, which is Sunday
night and just into the early morning hours Monday. With model
guidance bringing more moisture in earlier, expect to pick up at
least a couple of inches of wet snow with snow-to-liquid ratios
around 10:1. Sunday night, ratios will be closer to 15:1 as the
air cools and the dendritic growth zone extends to an impressive
200 mb deep. As the air cools further Monday morning, expect
snowfall rates to weaken rapidly. Through the day Monday and into
Tuesday morning, expect lingering snow showers, especially in the
far southeast corner of the state and near NE facing slopes. Any
accumulation from these left over showers will be light due to the
air being so cold and snowfall processes inefficient. Any
lingering snow showers should completely exit the area by Tuesday
night.

SNOW AMOUNTS: The heaviest snow is still expected along and south
of I-90 and Hwy 212, where there is about an 80% chance or better
to pick up 4 inches or more, and about a 50% chance or better of
picking up 6 inches or more. This flow pattern will favor N-NE
facing slopes, especially in areas near Fort Smith, Red Lodge, and
Nye where 8-12 inches is expected.

TEMPS: Temps will start out Monday morning in the single digits
and not warming much, if at all, throughout the day. Highs Tuesday
will be near or below zero, and single digits on Wednesday.
Wednesday morning looks particularly cold with morning lows of -15
to -25. Warm up into the 20s for Thursday and Friday, and the 30s
Saturday.

Behringer
&&

.AVIATION...

Pockets of LIFR due to low ceilings and fog over portions of
southeast Montana, mainly in Yellowstone County affecting KBIL,
are expected to dissipate by 12Z. VFR will then prevail through
the day. Strong SW/W winds will impact foothill locations through
evening, including KLVM, K6SO and K3HT. Gusts 45-55 kts are
expected in these areas. Winds will begin to back off after 06Z
Sunday. BT

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sun     Mon     Tue     Wed     Thu     Fri
-------------------------------------------------------
BIL 053 032/039 006/007 907/902 918/007 910/022 006/029
    0/N 08/S    +8/S    42/S    00/B    00/B    11/B
LVM 050 034/040 008/012 912/902 919/013 904/024 007/029
    0/N 29/S    97/S    21/Q    00/B    00/N    11/N
HDN 053 030/040 003/007 909/901 921/008 914/020 002/028
    0/U 08/O    +8/S    52/S    01/B    00/B    10/B
MLS 053 030/036 001/005 909/000 917/008 911/017 003/027
    0/N 05/S    77/S    32/S    00/B    00/B    00/B
4BQ 055 034/040 003/006 912/904 922/005 912/017 000/024
    0/U 06/O    98/S    42/S    01/B    00/B    00/B
BHK 051 028/034 904/000 915/903 921/006 913/015 903/022
    0/N 04/S    77/S    32/S    00/B    00/U    00/B
SHR 054 030/043 004/007 913/904 920/007 910/020 002/027
    0/U 07/O    +9/S    63/S    11/B    00/B    10/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Watch in effect from Sunday morning through
      Monday afternoon FOR ZONES 29>33-42-63-173-228.
     Winter Storm Watch in effect from Sunday morning through late
      Monday night FOR ZONES
      34-36-37-40-56>58-64>68-138-139-141-169>172-235.
     High Wind Warning in effect until midnight MST tonight FOR
      ZONES 63-141-172-228.
     Wind Advisory in effect until midnight MST tonight FOR ZONES
      65-66.
WY...Winter Storm Watch in effect from Sunday morning through late
      Monday night FOR ZONES 198-199.

&&

weather.gov/billings
Hazardous weather outlook, Feb 18, 2:52 PM MST, 21 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
252 PM MST Fri Feb 18 2022

MTZ063-065-066-141-172-228-182300-
Judith Gap-Livingston Area-Beartooth Foothills-
Northern Sweet Grass-Melville Foothills-Southern Wheatland-
252 PM MST Fri Feb 18 2022

This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.

* WHAT...Strong winds.

* WHERE...Western foothills of south central Montana.

* WHEN...Saturday through Saturday evening.

* ADDITIONAL DETAILS...West to southwest winds will gusts 45 to 60
  mph causing dangerous crosswinds.

* ADDITIONAL HAZARD CONCERNS...A cold front will bring much colder
  temperatures and the potential for accumulating snow late Sunday
  through Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

MTZ029>034-036-037-040-042-056>058-064-067-068-138-139-169>171-173-
235-WYZ198-199-182300-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Paradise Valley-Absaroka/Beartooth Mountains-
Crazy Mountains-Southern Big Horn-Southeastern Carbon-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Northeastern Yellowstone-Southwestern Yellowstone-
Northeast Bighorn Mountains-Sheridan Foothills-
252 PM MST Fri Feb 18 2022

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Much colder temperatures and accumulating snow.

* WHERE...Southern Montana and northern Wyoming.

* WHEN...Sunday through Wednesday.

* ADDITIONAL DETAILS...An arctic cold front will push into the area
  Sunday with snowfall expected through Monday night, possibly
  lingering into early Wednesday for some areas. Heavy snow and
  significant travel impacts are possible.

* ADDITIONAL HAZARD CONCERNS...High temperatures Saturday will be
  in the 50s before dropping to the teens and single digits Monday
  through Wednesday. Low temperatures will be in the single digits
  above and below zero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Adverse travel conditions are possible over a wide area early
next week. Please plan ahead, and stay up to date on the latest
forecast information.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Absaroka / Beartooth Mountains

When
February 19, 12:00 PM MST
Where
Absaroka / Beartooth Mountains forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

Please see Episode Narrative.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Absaroka / Beartooth Mountains2022-02-19Outside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003124.